Alert archive / Virginia / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 20, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at May 20, 2004, 2:53 PM EDT for Pittsylvania County, City of Danville, Virginia. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 20, 2004, 2:53 PM EDT (18:53 UTC)
- Expired
- May 20, 2004, 3:30 PM EDT
- In force
- 37 min
- Issued by
- NWS Blacksburg, VA
- Area
- Counties, with a storm outline in the text
Counties City of Danville, VA, Pittsylvania County, VA
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 6.9 hours before the alert went out and 25 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 9 J/kg
- Mixed-layer CIN
- -67 J/kg
- Mixed-layer LCL
- 863 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 24 m²/s²
- 0-3 km storm-relative helicity
- 6 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
860
WUUS51 KRNK 201853
SVRRNK
VAC143-590-201930-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
253 PM EDT THU MAY 20 2004
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
DANVILLE IN SOUTH CENTRAL VIRGINIA
PITTSYLVANIA COUNTY IN SOUTH CENTRAL VIRGINIA
* UNTIL 330 PM EDT
* AT 254 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM. THIS STORM WAS LOCATED NEAR SANDY RIVER...OR
ABOUT OVER AXTON...AND MOVING SOUTHEAST AT 10 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
SWANSONVILLE AND 7 MILES NORTHEAST OF AIKEN SUMMIT BY 305 PM EDT
8 MILES NORTHEAST OF CASCADE BY 320 PM EDT
6 MILES NORTHWEST OF WESTOVER HILLS BY 330 PM EDT
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
PLEASE SEND YOUR REPORTS OF PENNY OR LARGER SIZED HAIL...AS WELL AS
WIND DAMAGE...INCLUDING TREES OR LARGE LIMBS DOWNED BY CALLING THE
NATIONAL WEATHER SERVICE TOLL FREE AT...1...8 6 6...2 1 5...4 3 2 4.
LAT...LON 3703 7960 3705 7954 3700 7948 3703 7946
3707 7948 3706 7940 3713 7934 3710 7929
3712 7926 3711 7921 3706 7920 3708 7912
3706 7911 3655 7922 3655 7971
$$
KKWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 11:19 AM EDT, 3 hours 34 minutes earlier.
Area forecast discussion, May 20, 11:19 AM EDT, 3 hours 34 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE BLACKSBURG VA 1119 AM EDT THU MAY 20 2004 .UPDATE... STARTED OUT WITH STRATUS IN THE ERN COUNTIES THIS MORNING BUT LAYER WAS SHALLOW AND HAS ALREADY LIFTED INTO SCT SC IN ALL BUT BUCKINGHAM CO. WINDS ARE ALSO RESPONDING TO MIXING AND THE BNDRY SLIDING N AS SEEN IN THE SE WINDS AT BOTH DAN AND LYH. BOTH META AND RUC HAD BNDRY LIFTING OUT OF THE CWA THIS AFTN SO EXPECT FA TO BE IN THE WARM SECTOR FOR THE REST OF THE DAY. NO CHANGE NEEDED TO MAX TEMPS BUT RAISED DEW POINTS TO THE UPPER 60S IN THE EAST BASED ON CURRENT CONDITIONS AND LAMP/ETA GUID. NC FOOTHILLS AND PIEDMONT UP THRU LYH SEEM LIKE THE MOST FAVORED AREA FOR TSRA THIS AFTN WITH WEAK SHRA ENTRING THAT RGN NOW...DIFFERENTIAL HEATING AND REMNANTS OF SFC BNDRY SO RAISED POPS IN THE E AND SE. NO OTHER CHANGES TO LATER PDS AT THIS TIME. && .RNK WATCHES/WARNINGS/ADVISORIES... NC...NONE. VA...NONE. WV...NONE. && 14
Hazardous weather outlook, May 20, 6:00 AM EDT, 8 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 600 AM EDT THU MAY 20 2004 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-211000- ALLEGHANY VA-ALLEGHANY NC-AMHERST VA-APPOMATTOX VA-ASHE NC-BATH VA- BEDFORD VA-BLAND VA-BOTETOURT VA-BUCKINGHAM VA-CAMPBELL VA- CARROLL VA-CASWELL NC-CHARLOTTE VA-CRAIG VA-FLOYD VA-FRANKLIN VA- GILES VA-GRAYSON VA-GREENBRIER WV-HALIFAX VA-HENRY VA-MERCER WV- MONROE WV-MONTGOMERY VA-PATRICK VA-PITTSYLVANIA VA-PULASKI VA- ROANOKE VA-ROCKBRIDGE VA-ROCKINGHAM NC-SMYTH VA-STOKES NC-SUMMERS WV- SURRY NC-TAZEWELL VA-WATAUGA NC-WILKES NC-WYTHE VA-YADKIN NC- 600 AM EDT THU MAY 20 2004 .DAY ONE... SCATTERED SHOWERS THUNDERSTORMS ARE EXPECTED TO DEVELOP AGAIN THIS AFTERNOON AND EVENING OVER PORTIONS OF THE COUNTY WARNING AREA. THE BEST CHANCE FOR THUNDERSTORMS WILL BE OVER THE WESTERN HALF OF THE COUNTY WARNING AREA. ALTHOUGH SEVERE WEATHER IS NOT ANTICIPATED...A FEW STRONG STORMS MAY DEVELOP AND PRODUCE WIND GUSTS TO 40 MPH AND SMALL HAIL. .DAYS TWO THROUGH SEVEN... ADDITIONAL SCATTERED THUNDERSTORMS ARE EXPECTED THROUGHOUT THIS TIME PERIOD. A SLIGHT RISK OF SEVERE THUNDERSTORMS IS EXPECTED ON FRIDAY...WITH THE MAIN THREATS BEING STRONG DAMAGING WINDS AND HAIL WITH ANY STORMS THAT BECOME SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. FOR ADDITIONAL WEATHER INFORMATION...VISIT OUR WEB SITE AT... HTTP://WWW.ERH.NOAA.GOV/RNK(LOWER CASE). CAL
Nearby
Severe Thunderstorm Warnings in Virginia, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.